Benicar (olmesartan medoxomil) is a medication used to treat high blood pressure, so it makes sense that when people taking the drug start experiencing chronic diarrhea and other gastrointestinal symptoms, neither they nor their doctors suspect that the drug could be to blame. If it happened immediately after starting the drug, the correlation might be more likely to come to mind, but according to the U.S. Food and Drug Administration (FDA), patients can develop sprue-like enteropathy months or even years after they start taking Benicar.
Sprue-Like Enteropathy Symptoms Mimic Celiac Disease
For years, doctor have misdiagnosed the side effects of Benicar as Celiac disease, because the symptoms are the same and there was no warning that the drug can cause a serious gastrointestinal disorder. But now we know that Benicar can cause sprue-like enteropathy, which can be life-threatening. Symptoms include:
- Severe, chronic diarrhea
- Abdominal pain
- Severe weight loss
- Severe malnutrition
The FDA advises Benicar users to switch to a different blood pressure medication if they suffer from sprue-like enteropathy symptoms and no other cause is found. If you or your doctor suspect that you have Celiac disease, and you are taking the drug, you do not need to go through a trial run of eating gluten-free in order to determine whether you have the disease.
There is a blood test for Celiac disease and the Celiac Support Association recommends testing before going on a gluten-free diet in order to get the most accurate results.